MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2-8-HX-ES
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was reported that the coil became stretched while pulling it out of the aneurysm.As the event indicated a possible failure of a device, labeling, or packaging to meet any of its specifications, an investigation was required.Additional information was required to investigate the event and/or determine the cause of the event.The health care professional was contacted for additional information to help with the investigation.The axium prime coil was returned for analysis with the non-medtronic micro catheter (stryker excelsior sl-10) used in the event.Analysis found that based on the device analysis and reported information, the customer¿s report of ¿coil stretch¿ was confirmed.The implant coil was found stretched damaged and broken.No damages or irregularities were found with the axium prime pusher.The coin was still against the lumen stop.The shield coil was found intact and the detach element was still attached to the pusher.The implant coil was found broken from the detach element with the polypropylene filament also broken and returned separately.The axium prime implant coil was found to be stretched and damaged.No damages or irregularities were found with the sl-10 hub.The sl-10 micro catheter body was found kinked near the distal end.The micro catheter tip and marker band were found slightly crushed.The distal tip could not be measured due to the damages.A mandrel was inserted through the catheter hub and became stuck at the proximal kinked location.All other subassemblies appeared to be normal and no other anomalies were observed.There was no indication that the event was related to a possible manufacturing issue, so a device history record review was not performed.Possible causes for coil stretch/damage/break are lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, incompatible catheter or advancing/retracting the device against resistance.It is likely the damages found on the micro catheter contributed towards resistance and the coil stretch/damage/break.The investigation determined that this was a known event.Common sequences of events and contributing factors that can lead to this known event are documented in the risk management file.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the coil became stretched while pulling it out of the aneurysm.Continuous flush was administered during the procedure.The physician repositioned the coil 2-3 times during the procedure.The device was removed and replaced to complete the procedure.The patient was undergoing surgery to treat an unruptured, saccular aneurysm located at the posterior communicating artery with a max diameter of 6.2 mm and a neck diameter of 3.6 mm.It was noted the vessel tortuosity was moderate.There were no patient symptoms associated with the event.The devices were prepared as indicated in the ifu.There was no harm or injury to the patient.Additional information received reporting that the catheter passed through the introducer sheath smoothly.There was no resistance felt in the catheter during delivery or retrieval of the coil.The rep stated the device was returned but tracking information was unknown.No additional information received.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10287568
Report Number2029214-2020-00699
Device Sequence Number19726545
Product Code KRD
UDI-Device Identifier00847536021020
UDI-Public00847536021020
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAPB-2-8-HX-ES
Device Lot NumberA985272
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2020
Initial Report FDA Received Date07/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR
Patient Weight50